This week's immunotherapy cancelled

Posted By
cjm22
3/13/2019 9:23pm
View other posts by
Activity
Replies: 6

Husband was on track to receive 6th pembro + 3rd low-dose ipi infusion this week, but his blood work and symptoms say "Stop!" All his "blood counts" (?) are low -- hemoglobin, white blood cells, some other measurements. Doc says she hasn't seen this as a side effect of immunotherapy before -- anemia alone, yes, but not everything blood-related down like this.

I have noticed his fatigue has been off the charts the last two weeks. He actually seemed relatively fine three weeks ago, but then took a nosedive two weeks ago -- now he gets too tired to empty the dishwasher and has to lie down halfway through. He lies down all day except when I wake him to eat twice a day (he refuses breakfast -- too tired and nauseous in the morning). No pain anywhere at all, mild shortness of breath on very mild exertion, erratic and sometimes very high heartrate. Blood pressure and oxygen saturation all seem great when they checked at the doctor.

So immunotherapy is cancelled this week. He is going to get a bone marrow biopsy on Friday to see if this is due to disease progression in his bones. He's also going to get a blood transfusion to help with his low hemoglobin and symptoms of fatigue and shortness of breath.

I'm not really sure what to expect from this. I did some searching on the forums and on Google but didn't find many results for this reaction. 

Anybody have any experience? Research? Advice? Think this is still a chance it's just the immunotherapy kicking in, and not wildfire cancer again?

Hi- extreme fatigue could be indicative of adrenal insufficiency which is a common side effect of immunotherapy.  Has his cortisol/thyroid/testosterone levels been checked?

Ann

Thanks for the comment -- yeah I thought so too but onc says those look fine. She says his blood work looks like his bone marrow isn't working properly anymore -- she thinks more likely to be disease progression, but could be a rare side effect. Hopefully the blood transfusion will perk him up a bit anyway, no matter what the cause is.

Hi Guys

I'm sorry to hear about the nosedive, so good to see him walking around a few weeks back, if anyone can get him back on his feet its our onc.

I was knocked out by my second ipi dose, sleeping 20hrs a day and refusing to eat, chicken soup from urban fare was my go to. I didn't have all bloods drop off the radar, a lot dipped but not all, you've obviously raised the thyroid option.

I'd give him a break on the dishwasher, after all he's not eating so therefore not creating dirty dishes :-)

Keep smilling, you're positive vibes will help drag him through this. sorry I can't offer more.

Thoughts are with you guys

 

Tony

Tony -  IV - Ipi/Nivo (Yervoy/Opdivo); now on Nivo maintenance

"give him a break on the dishwasher" -- LOL!! Can you believe I was bugging him to walk the dog around the block just three weeks ago!!! Man do I feel like a jerk.

We'll find out pretty soon what's going on. We've got another followup on Wednesday after the bone marrow biopsy so hopefully that will give us answers. 

The one really good thing is no matter what's causing this, he's not actually in any pain right now. Last time he was bedridden / having mobility problems it was from a lot of pain. Now he just gets too tired. But that's better than pain!!

I first received ipi + nivo on 4/1/16.  My hemoglobin level dropped, but rose later.

hematocrit   43.1 on 4/28/16 to 37.9 on 5/11/16
hemoglobin 13.9 on 4/28/16 to 12.4 on 5/11/16

Hmm good to know, thanks for the report! Yeah my hubby's hemoglobin is low (8.9 -- apparently normally they don't do transfusions until it's below 8 but since he's already having symptoms they're going to give it a try). His oncologist says she's seen that before and it's pretty common on immunotherapy. The weird thing is that ALL of his blood counts are low -- white blood cells, platelets, other stuff I don't even know the names? That's why she's concerned there's metastasis in his bone marrow where those things all get produced. I don't know, I'm not a doctor, that's just my understanding from the appointment.

But since I posted here earlier I have found a couple case studies of people who've experienced bone marrow failure from immunotherapy,  not cancer. So maybe it's a terrible but rare immunotherapy side effect. I'll take that over disease progression any day. Hopefully he'll be back on track to get more immunotherapy after a break and maybe some additional treatment of the side effects.